EKG Case Study #16: Syncing Fast and Slow

HPI

You and your partner are dispatched non-emergently to a clinic for a mid-40s female that has experienced multiple falls over the last few days. The patient is lying on the exam table with bruising along the left side of her face, as well as a minor lip laceration. Upon examination, the patient tells you that she does not remember the source of the falls, however, she knows that this has happened several times over the last few days, and she’s “tired of it”. The urgent care physician would like the patient sent over to the emergency department for lab work and a trauma consult. A member of the patient’s family is on scene and shares their concerns with these falls being related to the patient being “high” from narcotic use from a recent back surgery. The patient adamantly denies narcotic abuse and firmly states that she has been taking her medications as prescribed. Currently, your patient is only complaining of a left-sided headache that she associates with the recent falls.

Initial Assessment

  • GCS of 15
  • A/O x4
  • Negative CPSS
  • Respiratory rate and depth appear within normal limits and non-labored
  • L/S are clear= in all fields
  • Strong/Regular radial pulses noted
  • Skin is warm, dry, and pink
  • Pupils PERRL

Vital Signs

  • B/P: 144/82
  • HR: 76
  • RR: 14
  • SpO2: 95% on R/A
  • BGL: 124mg/dl
  • Temp: 98.3° F

History

  • HTN
  • Recent Lumbar Fusion
  • Type II DM
  • Asthma

Medications

  • Lisinopril
  • Spiriva
  • Glucophage
  • Norco
  • Morphine
  • Metoprolol

Allergies

  • PCN
  • Ibuprofen

As you move the patient into the ambulance, you snap a quick 12-lead to see what is going on. This is what you find:

SSS #1

As you begin transport, the patient experiences a brief syncopal episode that lasts for approximately 15-20 seconds. In the meantime, you notice a slight change on the monitor that looks like this:

SSS #2

A rapid reassessment of your patients finds her appearing tired, however, she is still A/Ox4 with no gross changes to vital signs. You establish IV access and begin to hang 0.9% saline TKO. Your patient experiences yet another syncopal episode that lasts for the same amount of time. This is what  you see on the monitor:

SSS #3

Your patient is alert to verbal stimuli, and quickly returns to being A/Ox4; her only complaint is increasing tiredness and the onset of some mild nausea. You give your call in to the hospital and administer 4.0mg IV ondansetron with improvement to the nausea noted. Once again, routine vital sign acquisition reveals no gross departure from your initial set. Approximately two minutes away from the hospital, your patient experiences yet another syncopal episode, this time lasting about 30 seconds. This is what you find:

SSS #4

Hospital Follow Up

The patient was diagnosed with sick sinus syndrome based off the prehospital strips, despite having been sent home on previous occasions with a halter monitor. Initially, she was taken off of her metoprolol and later encouraged to follow up with her cardiologist.

Sick Sinus Syndrome

So, what is sick sinus syndrome? Sick Sinus Syndrome is pretty much exactly what it sounds like. The SA node, the main pacemaker site within the heart, is becoming ineffective. This leads to drastic and rapid changes in firing rates. This can happen for a variety of different causes including ischemia, medication toxicity from drugs like β-blockers or digitalis, or congenital defects, i.e. Tetralogy of Fallot. Ultimately, sick sinus syndrome can lead to bradycardia-tachycardia syndrome, or rapid shifts in rate, that can cause syncope. Definitive treatment for sick sinus syndrome can be internal pacemakers, in rare cases albations, or simply removing unnecessary medications from the patient’s regimen.